Police have confirmed that for the first time in BC, carfentanil has been linked to the death of a Vancouver man.
- Drug that's 100 times more potent than fentanyl found in Vancouver
- 11 in one day: Police issue warning after rash of overdoses in DTES
- 86% of drugs checked at Vancouver's Insite contain fentanyl
- Drug overdoses take over as the leading cause of unnatural death in BC
The announcement follows an opioid overdose in East Vancouver earlier this month.
According to a release issued by the VPD, on November 17, shortly after 11 am, police were called by an individual who was concerned for a fellow employee. The man in question had failed to show up for work or respond to phone calls, which was out of character.
Officers attended the man’s home near Nanaimo and Dundas Street and with the help of the building manager, police were able access his suite where they located the 39-year-old man deceased inside.
An unknown drug, alongside drug paraphernalia, was located inside the apartment and submitted to Health Canada for analysis.
Health Canada has now confirmed that the drugs found by police in the apartment contained carfentanil, a deadly opioid that is 100 times more toxic than fentanyl.
“This is the first confirmed death linked to carfentanil in Vancouver,” VPD Staff Sergeant Randy Fincham said in a release. “Unfortunately, we suspect this death won’t be the last.”
The announcement comes just a week after VPD confirmed that carfentanil had been discovered for the first time in Vancouver. The deadly synthetic opioid was detected as part of a drug seizure in Vancouver’s Downtown Eastside on September 20, say police.
Signs of overdose
Police are warning opioid drug users, and anyone associated with them, to be aware of the signs of overdose.
Early signs of an opioid overdose include severe sleepiness, slow heartbeat, trouble breathing or slow, shallow breathing or snoring, cold, clammy skin, and trouble with walking or talking. If any of these signs are observed in someone who is believed to have taken illicit drugs, call 9-1-1 immediately.